Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Shreveport, LA

September 22, 2018Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 22, 2018, 3:06 PM CDT for Bossier Parish, Caddo Parish, Louisiana. It was in force for 84 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2018, 3:06 PM CDT (20:06 UTC)
Expired
Sep 22, 2018, 4:30 PM CDT
In force
84 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 7 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 3:16 PM CDTFLASH FLOOD1 S Shreveport, LAHIGH WATER REPORTED INTERSECTION JEWELLA AND HOLLYWOOD AVENUE.
Sep 22, 3:18 PM CDTFLASH FLOODShreveport, LAI-20 AND JEWELLA HIGH WATER REPORTED.
Sep 22, 3:42 PM CDTFLASH FLOOD2 Sse Shreveport, LAFLOODING REPORTED AT CANAL STREETS AND 70TH.
Sep 22, 3:49 PM CDTFLASH FLOOD3 Wnw Bossier City, LAFLOODING REPORTED N MARKET STREET & FREESTATE BLVD.
Sep 22, 3:52 PM CDTFLASH FLOOD3 Wnw Bossier City, LAFLOODING REPORTED AT UTE TRAIL, NAVAHO TRAIL ROADS AND W ALGONQUIN TRAIL.
Sep 22, 3:54 PM CDTFLASH FLOOD3 Ssw Bossier City, LAFLOODING REPORTED AT CENTENARY BLVD., AND E DALZELL.
Sep 22, 3:55 PM CDTFLASH FLOOD3 Wnw Bossier City, LAFLOODING REPORTED AT NORTH MARKET ST., AND FREESTATE BLVD.
Sep 22, 4:01 PM CDTFLASH FLOOD4 Sw Shreveport, LAHIGH WATER REPORTED AT BUNCOMBE RD AND SHREVE HILLS.
Sep 22, 4:04 PM CDTFLASH FLOOD2 N Bossier City, LAAIRLINE DRIVE NEAR 220 FLOODED IN ONE LANE.
Sep 22, 4:20 PM CDTFLASH FLOOD1 Sw Shreveport, LAFLOODING REPORTED AT HOLLYWOOD AVE AND KENNEDY INTERSECTION.
Sep 22, 4:20 PM CDTFLASH FLOOD1 Sw Shreveport, LAUPDATE: CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 SW SHREVEPORT. FLOODING REPORTED AT HOLLYWOOD AVE AND KENNEDY INTERSECTION, ONE PERSON HAD TO BE RESCUED FROM THE FLOODED ROADWAY. STREET CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS54 KSHV 222006
FFWSHV
LAC015-017-222130-
/O.NEW.KSHV.FF.W.0039.180922T2006Z-180922T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
306 PM CDT SAT SEP 22 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southwestern Caddo Parish in northwestern Louisiana...
  West central Bossier Parish in northwestern Louisiana...

* Until 430 PM CDT.

* At 306 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to one inch of rain has already fallen in less 
  than an hour and an additional one to two inches will be possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Shreveport, Bossier City, Greenwood, Benton, Fosters, Eastwood,
  Ferguson, Cross Lake, Bodcau, Barksdale Air Force Base and Red
  Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3234 9381 3241 9395 3271 9371 3255 9355

$$

13
1 follow-up statement
355 
WGUS74 KSHV 222051
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
351 PM CDT SAT SEP 22 2018

LAC015-017-222130-
/O.CON.KSHV.FF.W.0039.000000T0000Z-180922T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caddo LA-Bossier LA-
351 PM CDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
CENTRAL CADDO AND WEST CENTRAL BOSSIER PARISHES...

At 349 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain has already fallen across portions 
of the city of Shreveport with an additional inch of rainfall 
possible. Flash flooding is already occurring with high water across 
several city streets and intersections. 

Some locations that will experience flooding include...
Shreveport, Bossier City, Fosters, Eastwood, Ferguson, Barksdale Air
Force Base, Red Chute, Bodcau and Cross Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3239 9379 3246 9390 3271 9371 3255 9355

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:48 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 22, 2:48 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
248 PM CDT Sat Sep 22 2018

.SHORT TERM.../Tonight through Sunday night/

Ongoing flood threat continues across the Four State Region with
a Flash Flood Watch in effect through Sunday morning mainly along
and north of interstate 20. Surface and upper-low across the Red
River of north-central Texas continues to provide the necessary
instability in an overly saturated air column across the ArkLaTex
to produce widespread rainfall. The heavier convection continues
along north-south oriented banding features extending from the
Gulf of Mexico. These bands will continue to be monitored for
potential flash flooding as storms train northward over the same
areas. An additional 2 to 4 inches may be possible across some
areas overnight.

On Sunday, surface trough bisecting the ArkLaTex combined with
upper-trough across east Texas will maintain widespread rainfall.
At this time, rain rates not expected to support flash flood
threat. However, will continue to monitor rainfall observations
and forecast trends to determine whether Flash Flood Watch will
need to be extended or expanded further.

On Sunday night, upper-trough shifts east over Arkansas bringing
gradual improvement from the west. Otherwise, high temperatures on
Sunday to range from the upper 70s across I-30 to the mid 80s
across deep east Texas. Low temperatures tonight and Sunday night
will range from the mid 60s to lower 70s. /05/

.LONG TERM....LONG TERM.../Monday through Saturday Night/

Southwest flow aloft will prevail through much of the extended
periods and this will result in a rather wet period, especially
across our southern and eastern most zones initially. The frontal
boundary will return back to the north as another cold front moves
southward into the Central and Southern Plains in association with a
deep upper level trough moving south and east of the Inter Mountain
West. Most of the energy with this trough will miss our region to
the north but the front is forecast to make good progress south and
east with the boundary expected to move into our region by midweek.
Upper flow will remain from the southwest which will result in
continued pops beyond midweek with the front trying to return back
northward by next weekend. Upper flow begins to flatten out by next
weekend with increasing upper ridging with the ridge across the
Southeast U.S. retrograding westward into the heart of our region
next weekend.

Pops will remain highest across our eastern and southern most zones
through at least Wednesday until we see the frontal passage then we
should see high pops returning to our southwest zones with the
returning front by next weekend. Did not stray too far from
SuperBlend temps as they seem to have a pretty good handle on pre
frontal and post frontal temperatures through the extended periods.

13

&&

.PREV DISCUSSION... /issued 1238 PM CDT Sat Sep 22 2018/

AVIATION...
Widespread rain with embedded thunder possible across area
terminals through the afternoon. VCSH/RA conditions to prevail
after 23/00Z, continuing through the overnight hours. Ceilings to
become LIFR/IFR after 23/03Z. Otherwise, east winds around 5 to 8
knots to persist through the duration of the terminal forecast
period. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  83  71  87 /  70  50  40  50
MLU  72  86  72  87 /  70  60  50  50
DEQ  66  77  68  83 /  70  70  40  40
TXK  67  79  68  85 /  70  60  40  40
ELD  68  81  69  86 /  70  60  40  50
TYR  70  85  70  88 /  70  50  40  40
GGG  71  85  70  88 /  70  50  40  40
LFK  72  87  72  89 /  60  50  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through Sunday morning for LAZ001>004.

OK...Flash Flood Watch through Sunday morning for OKZ077.

TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
     124>126-136>138.

&&

05/13
Hazardous weather outlook, Sep 22, 7:35 AM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
735 AM CDT Sat Sep 22 2018

ARZ070>073-LAZ001>006-010>014-017>022-TXZ112-124>126-136>138-
149>153-165>167-231100-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
735 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. A few storms will
produce strong gusty winds along with locally heavy rainfall. Some
Flooding in low lying areas will be possible, especially across
Southeast Oklahoma and parts of Northeast Texas into Southwest
Arkansas and to a lessor extent minor flooding across North
Louisiana. No organized hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A nearly stationary frontal boundary will linger over the
region through the late weekend before lifting back to the
Northeast on Monday as a warm front. Another cold front will move
into the region near mid week followed by another cold front on
Friday. These frontal systems along with disturbances aloft and
available and deep moisture will provide the area with scattered
to numerous showers and thunderstorms. Thunderstorms will be
capable of producing gusty winds and locally heavy rainfall.
Some of the heavier totals of rainfall will be over Northeast
Texas, Southeast Oklahoma, and parts of Southwest Arkansas.
With repeated development of convection ponding of water in
streets and low lying areas and at low water crossings will be
possible. No organized hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-059>061-OKZ077-TXZ096-097-108>111-231100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-
735 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

Scattered to numerous showers and thunderstorms will develop and
spread over the area during the day and into the night with a
surface low pressure system along a nearly stationary cold front
across North Louisiana and into North Texas. Two to five inches
has already occurred and another two to four inches can occur. A
few storms will produce strong gusty winds along with locally
heavy rainfall. Some Flooding in low lying, poor drainage, and low
water crossings will be possible with heavy rainfall training
over the same locations across Southeast Oklahoma and parts of
Northeast Texas into Southwest Arkansas. No organized hazardous
weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Flash flooding will remain possible across portions of Southeast
Oklahoma and parts of southwest Arkansas and Northeast Texas.
Rainfall totals up to 5 to 7 inches will be possible by the end of
the weekend A nearly stationary frontal boundary will linger over
the region before lifting back to the Northeast on Monday as a
warm front. Another cold front will move into the region near mid
week followed by another cold front on Friday. These frontal
systems along with disturbances aloft and available and deep
moisture will provide the area with scattered to numerous showers
and thunderstorms. Thunderstorms will be capable of producing
gusty winds and locally heavy rainfall. With repeated development
of convection, ponding of water in streets and low lying areas and
at low water crossings will be possible through mid week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight
for severe weather but may be required for high water and
flooding.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:11 PM CDTSpecial Weather StatementSHVCaldwell49 min
Sep 21, 8:42 PM CDTSpecial Weather StatementSHVOuachita48 min
Sep 22, 4:31 PM CDTAreal Flood AdvisorySHVBossier, Caddo119 min
Sep 22, 5:24 PM CDTAreal Flood AdvisorySHVBossier, Webster111 min
Sep 22, 6:45 PM CDTAreal Flood AdvisorySHVBossier, Caddo2 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.